Some chemotherapy drugs can irritate the bladder or damage the bladder or kidneys. Regular urine samples will check for signs of kidney problems. Some chemotherapy drugs also cause urine to change color or to have a strong, medicine-like odor for up to 72 hours after infusion.
Tell the doctor or nurse if any of these symptoms occur:
- A feeling that you need to urinate right away
- A fever of 100.5 ºF or higher
- Frequent urination
- Not being able to urinate
- Pain or burning when passing urine
- Red or bloody urine
- Shaking chills
What patients can do:
- Drink at least eight glasses of water per day.
- Drink cranberry juice to help ease minor symptoms.
- Drink plenty of other fluids such as fruit juice, soft drinks, broth, ice cream, soup, popsicles, and gelatin.
- Limit activities and get lots of rest.
- Take showers instead of bathing in a tub.
- Thoroughly clean the genital area after sexual intercourse.